Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 8, 2021, 10:45 PM EDT for Lincoln County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 10:45 PM EDT (02:45 UTC)
- Expired
- Apr 8, 2021, 11:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
County Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
622
WWUS81 KRLX 090245
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Thu Apr 8 2021
WVZ005-013-090315-
Lincoln-Wayne-
1045 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN WAYNE
COUNTIES...
At 1045 PM EDT, a strong thunderstorm was located near Kiahsville, or
15 miles southeast of Wayne, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ranger, Gill, Spurlockville, Harts, Alum Creek, Sweetland, Sod,
Woodville, Palermo, Griffithsville, Alkol, Mud, Yawkey and Myra.
This includes Route 119 near mile marker 61.
LAT...LON 3831 8205 3829 8205 3827 8199 3831 8193
3821 8184 3818 8185 3818 8187 3816 8187
3817 8189 3814 8188 3815 8193 3813 8195
3811 8195 3807 8197 3795 8229 3805 8238
TIME...MOT...LOC 0245Z 235DEG 33KT 3805 8227
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:40 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 8, 8:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 840 PM EDT Thu Apr 8 2021 .SYNOPSIS... Unsettled weather through tonight, and then again Saturday into Sunday, as a pair of lows eject from the lee of the Rockies into the Upper Great Lakes. && .NEAR TERM /THROUGH FRIDAY/... As of 815 PM Thursday... Tracking a line of showers with embedded convection along a prefrontal axis pivoting into northeast KY as of 00Z. Surface has stabilized considerably from the earlier showers, though some weak theta e advection from the south exists in an narrow corridor just ahead of this prefrontal line. This combined with veering low level flow in the model soundings, supports the potential for weak rotation amid the more robust updrafts over the next 1-2 hours across western counties of the forecast area. Given the stable air at the surface, however, any circulation from weak mesocyclones should remain aloft. Some small hail is possible within the stronger cores, though the lack of instability and flow aloft along with meager lapse rates should keep any growth limited. Activity should weaken considerably after 03Z once it arrives into the central/northern portions of the CWA as boundary layer cools. Actual cold front lifts into the upper OH Valley, becoming rather diffuse as it does so. As of 230 PM Thursday... Departure of upper level ridging to the east will allow for a vertically stack low pressure system to move northeast over the Great Lakes region tonight. An extending occluded front will push east late tonight into early Friday morning. Forcing associated with the approaching front arrives early this afternoon, coincident with peak heating. With limited instability (CAPE about 600 J/Kg), deep layered shear under 35 knots, but ample helicities and boundary layer convergence, the environment will be conducive heavy downdrafts and a possibility of a tornado. PWATs as high as 1.3 inches will support brief downpours, although water issues are no anticipated. SPC has most of the CWA under general thunderstorms and a small area reaching the Tri-state area including all of our KY counties under a slight risk for severe thunderstorms. Figured with the present environment that the main threat will be damaging winds and a small probability for a tornado or two. Thunderstorms diminish in intensity or move away from the area tonight with loss of heating, and loss of convergence along the front. Expect a lull in precipitation Friday into Friday night as a dry slot moves in. Temperatures will remain above normal, generally in the 50s for tonight. On Friday, temperatures could reach 80 degrees lowlands, ranging to the mid 50s highest elevations. Accepted NBM temperatures for lows and highs through the period. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM Thursday... Aside from a few elevated showers possible atop a belt of stronger southwesterly H850 flow across Southeast Ohio late Friday night into early Saturday morning, mainly dry conditions are expected through daybreak Saturday. Southerly flow increases ahead of an approaching lee side low during the day Saturday. Guidance is a bit inconsistent on the extent of warm sector activity during the day with an H850 jet associated with a southern stream wave nosing into the region. More extensive activity early in the day could play spoiler to a more robust severe thunderstorm threat later in the afternoon with approach of the cold front, but for now have maintained only slight chance/chance PoPs with this activity. Cold frontal timing has shifted around quite a bit in the last few days, and there is still a little timing wiggle room among deterministic guidance and the ensemble suite. With that being said, confidence is increasing in a late afternoon cold frontal passage for western portions of the forecast area with southwesterly flow bringing in some higher quality mid-level lapse rates sourced from the high desert of Northern Mexico. Bulk shear of around 40KTs will also be adequate for updraft organization and forecast profiles support at least some threat for large hail and damaging winds given steep low level lapse rates and some drying in the H700-H500 layer. Based on current guidance, the most likely areas to see a threat of severe weather will be SE OH, E KY and far W WV, but as alluded to previously, early activity could end up playing spoiler to this threat. As the front shifts east during the late evening and overnight, any thunderstorms fade to showers. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 PM Thursday... The cold front mentioned in the short term discussion exits our forecast area to the east early Sunday morning. There is lower confidence in the magnitude influence from the parent low and shortwaves pinwheeling around during the day Sunday, current thinking is that it will be far enough north to keep our southern half mainly dry with slight chance/chance showers over our northern half through early Sunday evening. Ensemble guidance begins to open up pretty substantially for the beginning of the work week with a general trend of mainly dry Monday, Tuesday and early Wednesday with a northern stream low possibly arriving late Wednesday or Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 800 PM Thursday... Prefrontal line of showers with embedded convection will affect the terminals as the evening progresses, though thunder potential wanes considerably by the time it reaches BKW,PKB,CKB, and EKN. Predominate VFR is carried in the TAFs for this though some brief reductions in VSBY are possible should any cell affect a site. Activity weakens considerably after 03Z as baroclinic zone moves across the Upper OH Valley. Some post frontal river valley fog is possible, though boundary layer mixing should keep it beneath the terminals. Drier Friday with just some scattered cumulus and alto cumulus expected. 5-10 kts southerly surface flow makes a subtle shift to the south southwest behind the front overnight and carrying through Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Brief MVFR/IFR VSBY drops should any storm pass over a site this evening. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 04/09/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SATURDAY... IFR possible in showers and thunderstorms Saturday afternoon into Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ/30 SHORT TERM...JP LONG TERM...JP AVIATION...30
Hazardous weather outlook, Apr 8, 4:25 AM EDT, 18 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Thu Apr 8 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>019-024>026-033-034-515-090830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh- 425 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, western and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms this afternoon into this evening. The main threat will be damaging wind, although a brief spin up is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ011-020-027>032-039-040-516>526-090830- Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 425 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for portions of northern and central West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / SL
In the hours before
Special weather statement, Apr 8, 7:36 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Apr 8 2021
KYZ101-102-090000-
Greenup-Carter-
736 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES...
At 736 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Oldtown,
Carter, Grahn, Hopewell and Brushart.
This includes Interstate 64 in Kentucky between mile markers 156 and
174.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8317 3854 8314 3854 8312 3855 8311
3841 8282 3822 8309 3824 8314 3827 8317
3827 8318 3825 8320 3824 8322 3824 8324
TIME...MOT...LOC 2336Z 212DEG 24KT 3826 8317
ABESpecial weather statement, Apr 8, 7:59 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Thu Apr 8 2021
KYZ101>103-OHZ087-090045-
Boyd-Greenup-Carter-Lawrence-
759 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOYD...GREENUP...
CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 759 PM EDT, a strong thunderstorm was located near Oldtown, or
near Grayson, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Flatwoods, Russell, Raceland,
Worthington, South Shore, Wurtland, Bellefonte, Westwood and Hanging
Rock.
This includes Interstate 64 in Kentucky between mile markers 168 and
176.
LAT...LON 3873 8302 3872 8298 3876 8289 3873 8287
3869 8288 3866 8286 3862 8286 3858 8284
3857 8281 3860 8274 3865 8277 3868 8276
3868 8272 3854 8258 3830 8296 3841 8312
TIME...MOT...LOC 2359Z 224DEG 31KT 3839 8296
ABESpecial weather statement, Apr 8, 10:20 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1020 PM EDT Thu Apr 8 2021
KYZ105-WVZ005-013-090245-
Lawrence-Lincoln-Wayne-
1020 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN LINCOLN AND SOUTHEASTERN WAYNE COUNTIES...
At 1018 PM EDT, a strong thunderstorm was located over Calf Creek, or
near Inez, moving northeast at 35 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Ranger, Gill, Kiahsville, Dunlow, Harts, Wilsondale and Crum.
LAT...LON 3824 8225 3803 8205 3797 8220 3795 8230
3791 8234 3788 8242 3790 8244 3791 8247
3790 8247 3792 8248 3793 8250 3794 8249
3796 8253 3796 8255
TIME...MOT...LOC 0218Z 231DEG 32KT 3791 8251
ABESpecial weather statement, Apr 8, 10:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Thu Apr 8 2021
WVZ005-013-090315-
Lincoln-Wayne-
1045 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN WAYNE
COUNTIES...
At 1045 PM EDT, a strong thunderstorm was located near Kiahsville, or
15 miles southeast of Wayne, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ranger, Gill, Spurlockville, Harts, Alum Creek, Sweetland, Sod,
Woodville, Palermo, Griffithsville, Alkol, Mud, Yawkey and Myra.
This includes Route 119 near mile marker 61.
LAT...LON 3831 8205 3829 8205 3827 8199 3831 8193
3821 8184 3818 8185 3818 8187 3816 8187
3817 8189 3814 8188 3815 8193 3813 8195
3811 8195 3807 8197 3795 8229 3805 8238
TIME...MOT...LOC 0245Z 235DEG 33KT 3805 8227
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:20 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Apr 9, 11:46 AM EDT | Severe Thunderstorm Warning | RLX | Randolph, Upshur | 28 min |
| Apr 9, 1:48 PM EDT | Special Weather Statement | RLX | Pocahontas | 42 min |
| Apr 9, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 18 min |
| Apr 9, 4:40 PM EDT | Special Weather Statement | RLX | Randolph | 35 min |
| Apr 9, 7:10 PM EDT | Special Weather Statement | RLX | Perry | 35 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.